ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO657

De Novo Central Diabetes Insipidus Abruptly Unmasked by Discontinuation of Intravenous Vasopressin

Session Information

Category: Fluid and Electrolytes

  • 902 Fluid and Electrolytes: Clinical

Authors

  • Ledoux, Jason R., Ochsner Clinic Foundation, New Orleans, Louisiana, United States
  • Lukitsch, Ivo, Ochsner Clinic Foundation, New Orleans, Louisiana, United States
  • Velez, Juan Carlos Q., Ochsner Clinic Foundation, New Orleans, Louisiana, United States
Introduction

Central diabetes insipidus (CDI) is an uncommon disorder during septic shock. Hyponatremia is also an uncommon adverse effect of intravenous (IV) vasopressin (AVP). Rapid correction of hyponatremia is associated with ominous neurological sequelae. We describe a rare case of abrupt onset of polyuria mimicking CDI following cessation of IV AVP vasopressor use that led to rapid correction of hyponatremia.

Case Description

A 64-year-old woman admitted with small bowel obstruction developed a purulent surgical site infection 6 days post adhesiolysis that required a washout procedure, 13 L of crystalloid fluid resuscitation and transfer to intensive care unit (ICU) for shock management with IV AVP as vasopressor. In the ICU, her serum Na (sNa) gradually dropped from 134 to 121 mEq/L over a 6-day period. Kidney function remained normal. As an attempt to correct the sNa, she received 40-mg IV furosemide and the Na content in parenteral nutrition was increased to 170 mEq/L, but the sNa did not improve. On ICU day 7, she returned to the operating room for additional washout and debridement. IV AVP was discontinued post-Op. Within 2 hours, the urine output (UOP) drastically increased to 600 ml/hr for a total of 11 L of UOP in 24 hrs. At that time, her urine osmolality (uOsm) decreased from 463 to 61 mOsm/kg. Her sNa rapidly corrected from 120 to 135 in 24 hours. To slow the rate of sNa correction, she received 4 L of 5% dextrose in water (D5W) and DDAVP. Her UOP decreased to 150 ml/hr, uOsm rose to 342 mOsm/kg and sNa fell back to 130 mEq/L. Two days later, DDAVP was stopped and sNa remained stable at 137 mEq/L.

Discussion

The case highlights the importance of careful vigilance of UOP and onset of water diuresis in the context of hyponatremia in septic shock treated with IV AVP. In addition to hyponatremia itself, we speculate that prolonged exposure to IV AVP may suppress endogenous release of AVP, leading to abrupt onset of CDI following discontinuation of IV AVP. Discontinuation of IV AVP in hyponatremic patients should be executed cautiously with close monitoring of UOP and uOsm and consideration for concomitant administration of D5W or DDAVP as needed.